Beware: Medicines and Supplements Can RAISE Your Cholesterol (online only)
By Suzy Cohen, RPh
I started two new medications a few months ago, and suddenly my cholesterol is too high. It’s so bizarre because I had perfect numbers all my life, and I eat well and exercise. Can drugs raise cholesterol? --J.G. Breckenridge, Colorado
Answer: Yes, hundreds of them can. Nowadays, people are are quick to take statins (like Zocor) and fibrate medications (like Tricor) to lower their cholesterol, but you are spot on. Something you take every day for one condition can cause your cholesterol to creep up. People are always shocked when they find out they are causing their own cholesterol problems (either with low carb diets, or with medications) but it’s true. Some dietary supplement can raise it too. Momentarily, I’ll list some popular items that cause hypercholesterolemia; some cause slight increases while others really spike it. The type of reaction is very individual and it takes weeks to months to occur. If you think that your medication is causing high cholesterol, speak to your doctor about discontinuing that medicine, or switching to something that doesn’t elevate your numbers quite so badly. I am not suggesting that people stop their medicine, that’s up to you and your doctor. Here goes, in no particular order:
Rosaglitazone (Avandia)- Once upon a time, a blockbuster diabetes drug, this can raise cholesterol. That’s the least of it’s worries, as consistent reports of life-threatening reactions have led the United Kingdom and South Africa to both withdraw this drug from their countries. This drug is still FDA-approved for U.S. citizens. Hmm.
Vitamin D- I love this antioxidant, but some people are overdoing it. Excessive D can cause excessive calcium in the blood, and this can cause hypercholesterolemia.
Diuretics- These ‘water pills’ help reduce blood pressure. The “thiazide” and “loop” diuretics are known to elevate total cholesterol, LDL and blood glucose. Hydrochlorothiazide (HCTZ) is sold as a drug itself, and also found in dozens of combo drugs sold under various brand names, usually ending in “HCT.” And furosemide (brand name Lasix) is quite possibly the world’s most popular loop diuretic. Any med that contains HCTZ or furosemide may contribute to high cholesterol.
Escitalopram (Lexapro)- A popular antidepressant, related to Celexa. The slight elevation was shown in post-marketing studies.
Fluoxetine (Prozac)- Another popular antidepressant that may raise cholesterol, cause hypoglycemia and trigger gout episodes; it may reduce iron and potassium (sparking cardiac arrhythmias).
Creatine- A dietary supplement used primarily by sports enthusiasts, body-builders and people with muscle disorders and Lou Gehrig’s disease. It may cause a slight elevation in cholesterol if you take large doses.
Prednisone- This anti-inflammatory drug and its cousins in the “corticosteroid” class can cause high cholesterol with chronic use; it doesn’t matter if you take the steroid orally, inject it or inhale it.
Olanzapine (Zyprexa)- Used to treat schizophrenia, it has caused severe elevations in triglycerides (greater than 500 mg/dL) in some individuals.